Florida, 2023

Funnel Clouds in Florida, October 11, 2023

October 11, 2023 · NWS MLB · 2 events in 2 counties and zones

Strong thunderstorms produced funnel clouds in northern Brevard County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Strong thunderstorms produced funnel clouds in northern Brevard County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Oct 11, 3:12 PM EST, 38 minutes earlier.

Area forecast discussion, Oct 11, 3:12 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
412 PM EDT Wed Oct 11 2023

...New DISCUSSION, MARINE, AVIATION, HYDROLOGY...

...Strong to Severe Storms this Evening into Thursday...
...Nocturnal Tornado Threat Overnight...

.DISCUSSION...

Currently-Tonight... KMLB radar imagery shows that isolated to
scattered showers and storms have began to develop across east
central Florida ahead of a warm front. The warm front currently
sits across the eastern Gulf of Mexico, as well as central
Florida which stretches from an area of low pressure situated in
the northern Gulf of Mexico. Additionally, a weakness in the
ridge to the east-southeast has developed with a major shortwave
trough located upstream over Texas. Current temperatures are in
the upper 70s to mid 80s with the warmest temperature near the
coast. Conditions have become muggy with southerly flow in place
with dew points in the mid 70s to near 80 degrees. The SPC
mesoscale analysis page indicates that MLCAPE has risen to
~1,000-1,500 J/kg with 30-40kts of 0-6km shear, as well as an
uptick in SCP and EHI values across central Florida.

As we head into the evening and overnight hours, forcing and
instability are forecast to increase as the warm front lifts north
and the low treks across northern Florida. During this period,
CAMS show 30-50kts of 0-6km shear, MUCAPE ~ 1,500-2,500 J/kg, SCP
~ 2-5, STP ~ 1-4, a 30-40kt LLJ, 200-500 m^2/S^s 0-3km SRH
(especially along and to the north of I-4). A Slight Risk for
severe storms exists across areas north of a line that stretches
from Lake Kissimmee to Melbourne. A Marginal Risk is in place to
the south. The primary storm hazards will be: damaging wind gusts
to 60mph, repeated rounds of heavy rainfall leading to localized
flooding (1-3" with localized amounts up to 5"), and frequent
cloud to ground lightning strikes. An additional threat for a few
tornadoes exists in the Slight Area, especially into the overnight
hours as instability and shear increases.

Even outside of lightning storms, winds will pick up overnight as
the pressure gradient tightens with gusts to 20-25mph out of the
southwest by early Thursday morning. Overnight lows are forecast
to reach the low to mid 70s north of I-4 and the mid to upper 70s
to the south.

Thu (modified previous discussion)... The warm front is forecast
to lie just north of Lake and Volusia counties early Thu as a wave
of low pressure pushes east away from the NE FL coast. Convection
should be ongoing from the overnight and wind fields will remain
strong during the morning hours but will decrease and become more
unidirectional out of the W/SW during the day. So the overnight
severe threat should linger into the daytime morning hours but
decrease in the afternoon. However, very deep moisture (Precip
water values around 2.5") will remain and support heavy rainfall
with localized flooding possible esp from Brevard/Osceola counties
northward. A Slight Risk for severe storms exists along and to the
north of Melbourne with a MArginal Risk to the south. The primary
storm hazards are damaging wind gusts up to 60mph, heavy rainfall
leading to localized flooding, and frequent lightning strikes. A
secondary threat for a tornado or two exists in the Slight Risk
(north of Melbourne). Max temps will range from the mid 80s
across the north half to the upper 80s/near 90 Treasure coast
where a little better heating should occur. With high dewpoints,
peak heat indices will reach 100-105 across much of southern
sections.

Fri-Sat...The old front will sag back to the south across cent FL
by Fri morning before washing out. Deep moisture will remain
across the area so rain chances will remain above normal (50-60
percent). Decreased wind fields in vicinity of dissipating front
will not produce a severe threat but locally heavy rain will be a
concern. On Sat, SW (offshore) flow increases ahead of an
approaching cold front. This will be the last day of scattered
showers and storms (50 percent). From Wed-Sat, widespread
rainfall amounts of 1.5-2.5 inches are forecast with locally
higher amounts to 5 inches possible.

Very Warm and humid conds are forecast with max temps in the mid
to upper 80s most areas with lower 90s on one or more days along
the Treasure coast. Heat index values of 101-106 are forecast with
the peak values more likely to occur over southern sections where
more heating is possible. Melbourne and Vero Beach have a chance
to equal their record highs on Fri given enough sfc heating.

Sun-Tue...A stronger cold front is forecast to sweep across the
area Sun and bring noticeably cooler and drier air to the area,
including the coolest min temps in several months with lows in the
50s most areas Tue morning. Max temps will be held in the mid to
upper 70s Mon and Tue, possibly touching 80F in Martin county.

&&

.MARINE...
Issued at 342 PM EDT Wed Oct 11 2023

Currently-Tonight... Conditions will become hazardous for boaters.
SCA goes into effect overnight for the offshore waters with
southeasterly winds around 15-20kts veering southwesterly at
around 20-25kts offshore overnight with gusts up to 34kts.
Nearshore, expect winds to become southwesterly at around
15-20kts overnight with cautionary headlines there. Strong to
severe storms forecast along and ahead of a warm front with the
potential to produce damaging wind gusts to 60mph, heavy
rainfall, frequent lightning, and waterspouts this evening into
Thursday. Seas build to 2-4ft with up to 5ft nearshore and up to
6ft offshore.

Thu-Sun (previous discussion)... The warm front should be located
just north of the FA sunrise Thu with SW flow 15-20 knots
nearshore and around 20 knots offshore. The winds will decrease
during Thu as low pressure scoots quickly E/NE away from the area.
This will push the front back southward and become stationary
over our local Atlc waters Thu night and Fri allowing winds to
become variable 10 knots or less. But deep moisture will remain
keeping high coverage of showers and storms. Offshore (W/SW) flow
returns Sat increasing 10-15 knots during the day and 15-20 knots
Sat night ahead of the next front. Winds turn W/NW 15 knots Sunday
as the cold front pushes cleanly through the area. Seas 5-6 ft
offshore Thu subsiding below 5 feet late Fri and remaining 3-4
feet Sat before building back to 5 ft Sat night and Sunday.
Nearshore...Seas generally 2-3 ft thru the period.

&&

.AVIATION...
(18Z TAFS)
Issued at 342 PM EDT Wed Oct 11 2023

An active weather pattern is forecast across the terminals this
afternoon into tomorrow. Warm front moving northward will lead to
increasing shower and storm coverage across ECFL this afternoon into
the evening. TEMPOs in place across the terminals for MVFR/IFR VIS
and CIG reductions due to TSRA between 20 and 02Z. SHRA after 00Z
across the interior terminals and DAB, with greater shower and storm
coverage overnight. Winds gradually veering from the east to the
southwest during the period. Gusty winds forecast after 08Z, with
gusts up to 25 knots forecast at the terminals. MVFR ceilings
prevailing overnight. Cold front forecast to sweep across east
central Florida tomorrow, with VCTS persisting through most of the
morning and into the early afternoon. Conditions will gradually
improve late tomorrow afternoon.

&&

.HYDROLOGY...
Issued at 342 PM EDT Wed Oct 11 2023

The Saint Johns River at Astor is forecast to remain within Minor
Flood Stage through the weekend. Above Lake Harney, river levels
are forecast remain in Action Stage through the weekend. Both
sites should see some oscillations of the the river level due to
locally heavy rains forecast over or upstream of the gages.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  85  74  87 /  90  80  40  70
MCO  76  88  76  90 /  80  80  30  70
MLB  77  90  76  89 /  70  60  40  70
VRB  77  91  76  91 /  70  60  30  70
LEE  74  86  75  89 /  90  90  30  70
SFB  74  87  75  89 /  90  80  40  70
ORL  77  88  77  90 /  80  80  40  70
FPR  76  91  76  91 /  70  60  30  70

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory from midnight tonight to 5 PM EDT Thursday
     for AMZ570-572.

     Small Craft Advisory from 3 AM to 5 PM EDT Thursday for AMZ575.

&&

Fehling/Tollefsen/Law
Hazardous weather outlook, Oct 11, 10:18 AM EST, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1118 AM EDT Wed Oct 11 2023

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-120300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1118 AM EDT Wed Oct 11 2023

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Showers and lightning storms will increase in coverage this
evening and into the overnight hours as a warm front lifts north
across Florida. The primary storm hazards will be wind gusts to
50mph with isolated damaging wind gusts up to 60mph, repeated
rounds of heavy rainfall leading to localized flooding, and
frequent lightning strikes, mainly north of Fort Pierce. An
additional threat for a few tornadoes exists north of a line that
stretches from Lake Kissimmee to Melbourne. Keep up to date on the
forecast and ensure to have multiple ways to receive warning
information.

.FLOOD IMPACT...
An abundance of moisture and repeated rounds of heavy rainfall
will result in the potential for rainfall amounts of 1 to 3 inches
in a short period of time with localized amounts up to 5 inches.
The potential for flooding of low lying, urban, and poor drainage
areas will exist into the overnight hours. The heaviest rainfall
is forecast to the north of a line that stretches from Kissimmee
to Melbourne with slightly lower amounts expected to the south.

.RIP CURRENT IMPACT...
A High Risk of life-threatening rip currents continues at all
central Florida Atlantic beaches. Entering the surf is not
advised.

.MARINE THUNDERSTORM GUST IMPACT...
Strong to severe storms will be capable of winds gusts over 35
knots and frequent cloud to water lightning across the local
Atlantic waters, Intracoastal Waterways, and inland lakes.

.WATERSPOUT IMPACT...
Strong to severe storms will be capable of producing waterspouts
across the local Atlantic waters, Intracoastal Waterways, and
inland lakes.

.WIND AND SEA IMPACT...
Small Craft Advisories for winds 20 to 25 kts go into effect
for the offshore Atlantic waters tonight, starting at midnight
in the Volusia and Brevard Waters, then extending into the
Treasure Coast waters at 3 AM. Small craft should exercise caution
in the nearshore waters tonight for winds up to 20 knots.

.RIVER FLOOD IMPACT...
The Saint Johns River at Astor is forecast to remain within Minor
Flood Stage through the weekend. Above Lake Harney, river levels
are forecast remain in Action Stage through the weekend. Both
sites should see some oscillations of the the river level due to
locally heavy rains over or upstream of the gages.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
High chances for rain and lightning storms, including some that
will have the potential to be strong to severe, are forecast to
continue into Thursday afternoon. The threat for severe storms
will decrease by the late afternoon, but the threat for heavy
rain will continue through the day Thursday.

Lightning storms remain in the forecast through Saturday, then
much lower rain chances next week.

Poor to hazardous boating conditions continue into Thursday, and
are forecast to improve later in the day. At least a Moderate
risk of rip currents is expected through the weekend at all
central Florida Atlantic beaches.

.SPOTTER INFORMATION STATEMENT...
Spotters should closely monitor weather conditions and activate
as weather approaches.

Fehling/Haley

In the hours before

Special weather statement, Oct 11, 2:20 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Melbourne FL
320 PM EDT Wed Oct 11 2023

FLZ045-053-111945-
Osceola FL-Orange FL-
320 PM EDT Wed Oct 11 2023

...A strong thunderstorm will impact portions of south central Orange
and north central Osceola Counties through 345 PM EDT...

At 319 PM EDT, Doppler radar was tracking a strong thunderstorm near
Narcoossee, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Narcoossee, Lake Hart, and Pine Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

&&

LAT...LON 2822 8119 2829 8128 2846 8116 2832 8095
TIME...MOT...LOC 1919Z 229DEG 12KT 2829 8115

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Law

The radar

The Melbourne radar (KMLB), 39 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Orange

When
October 11, 3:50 PM EST
Where
Orange County, 11.28 mi ESE of Wewahatee
Reported by
NWS Employee
Coordinates
28.380, -80.920

Off duty NWS employee reported a funnel cloud near Lone Cabbage Fish Camp.

Funnel Cloud, Brevard

When
October 11, 4:01 PM EST
Where
Brevard County, 2.16 mi NNE of Lake Poinsett
Reported by
Public
Coordinates
28.380, -80.820

Public reported a funnel cloud near Lone Cabbage Fish Camp.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, October 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1145713, 1145714.